Heavy Snow, Northern Cass
- When
- February 18, 6:00 AM CST to 6:00 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Public
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Heavy snowfall of 10.0 reported in Cass Lake.
A band of snow developed over northeast Minnesota. S.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A band of snow developed over northeast Minnesota. The main snow area was along and north of U.S. Highway 2 in Minnesota where amounts ranged from 6 to 15 inches. The highest amounts were from northern Cass County across much of Itasca, central St. Louis County and all of the Arrowhead region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 18, 3:43 AM CST, 2 hours 17 minutes earlier.
Area Forecast Discussion
National Weather Service Duluth MN
343 AM CST Sun Feb 18 2018
.SHORT TERM...(Today through Monday)
Issued at 315 AM CST Sun Feb 18 2018
An active pattern will develop across the Northland today, and
persist through tonight and Monday. A potent mid-level shortwave
trough, with strong large-scale lift will move across the region.
A band of 850-700 mb frontogenetical forcing is progged to make
its way through mainly the northern portions of the Northland
later this morning and afternoon, which will bring accumulating
snow. The latest suite of guidance has shown the axis of the
heaviest snow shifting slightly to the north, with the models
coming into better agreement. The SREF and HREF ensembles both
indicate the heaviest precipitation falling from northern Cass
county east-northeast towards the Arrowhead/North Shore region. An
associated surface low pressure center will advance eastward,
which will turn winds more easterly over Lake Superior, so we're
expecting some lake enhancement/orographic lift along the North
Shore. The latest WPC snowfall accumulation amounts indicate a
swath of 4 to 8" across the aforementioned areas, which matches up
well with our snowfall forecast. Some adjustments were made to
the Winter Storm Warning and Winter Weather Advisory, including
expanding the Winter Storm Warning to include northern St. Louis
and all of Itasca counties, and the advisory is now in effect for
Douglas and Bayfield counties. There was some thought as to
including northern Cass county in the Winter Storm Warning, but
decided against it as only a small portion of the zone was
reaching warning criteria. Confidence is much higher for Itasca to
reach warning criteria. The main hazards with this FGEN band will
include reduced visibilities and slick road conditions. Winds may
gust to 25 to 35 mph over northwest Wisconsin where a strong low-
level jet will develop for a time, so some blowing snow will be
possible as well. A tight baroclinic zone will accompany this
system, which should bring some warmer air to portions of
northwest Wisconsin, and the potential for a wintry mix for a time
this afternoon and early evening. Highs today will range from the
upper teens along the International Border to the lower to middle
30s over northwest Wisconsin.
Snow will end from west to east this afternoon and evening as the
lift weakens, although some lingering low-level FGEN will keep
chances of light snow over northwest Wisconsin. The latest
HRRR/RAP guidance both shows some higher reflectivities
developing downwind from Lake Superior as winds turn more
northeasterly, so some lake enhancement will be possible. The
baroclinic zone mentioned earlier will linger over northwest
Wisconsin, lending to the validity of the model output from the
HRRR/RAP guidance, so chances of snow could linger over northwest
Wisconsin through the overnight hours. There is the possibility
of some light ice accretion through Monday afternoon mainly over
Price county as well. There was some thought of issuing more
winter weather headlines for Monday, especially for northwest
Wisconsin, but considering the current headlines already in
effect, decided to wait on issuing additional headlines for this
time period. Another 1 to 4 inches of snow could fall over
northwest Wisconsin Monday morning and afternoon.
.LONG TERM...(Monday night through Saturday)
Issued at 315 AM CST Sun Feb 18 2018
Southwest upper level flow will continue to impact the Northland
through the early to middle part of the upcoming work week. Another
wave of precipitation should spread northeast across the area on
Monday night and continue into Tuesday, before diminishing Tuesday
night. While the various model solutions indicate lower confidence
in some of the details, they are consistent in bringing widespread
snow across the area during that time. Some wintry mix will be
possible across the far eastern portions of northwest Wisconsin.
Another area we will need to watch carefully is the area around Lake
Superior, as northeast winds bring the potential for lake enhanced
snowfall amounts. At this point, it appears the potential exists for
several inches of new snow from Monday night into Tuesday, and we
may again need to issue winter weather advisories for much of the
area after a bit of a break on Monday evening. High pressure will
build into the Northland Tuesday night and Wednesday, with dry
weather expected to continue through Thursday. Long term models
start to show extreme differences toward the end of the week and
into the weekend, with GFS bringing the potential for several inches
of snow, and ECMWF indicating only limited precipitation. Highs will
be in the teens on Tuesday and Wednesday, with highs in the 20s on
Thursday. By Friday, Saturday and Sunday, highs will range from the
upper 20s to middle 30s.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1146 PM CST Sat Feb 17 2018
VFR conditions as of issuance time are expected to continue until
approximately 10z. A potent shortwave and low pressure system
moves across the region beginning around 10z, bringing several
hours of moderate to heavy snow with IFR conditions in
visibilities and ceilings to several terminals, with KDLH and KHIB
the most affected. Sites to the north and south to have a shorter
period of IFR visibilities with MVFR ceilings. Strong winds aloft
will create LLWS for KHYR beginning around 18z, continuing until
00z. A gradual return to VFR is expected to begin around 00z as
the snow band shifts to the southeast, and all but KHYR should be
VFR by the end of the TAF period.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 23 7 16 5 / 80 50 50 80
INL 15 -8 11 -5 / 90 0 0 50
BRD 30 6 16 5 / 70 40 50 80
HYR 35 12 18 10 / 60 60 70 60
ASX 31 13 17 10 / 80 90 70 70
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 6 PM CST this evening for WIZ001-
002.
MN...Winter Storm Warning until 6 PM CST this evening for MNZ011-012-
018>021-026.
Winter Weather Advisory until 6 PM CST this evening for MNZ010-
025-035-037.
LS...None.
&&
SHORT TERM...JTS
LONG TERM...DAP
AVIATION...LEHazardous Weather Outlook National Weather Service Duluth MN 355 AM CST Sun Feb 18 2018 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 355 AM CST Sun Feb 18 2018 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight A winter storm will move through northeast Minnesota and portions of northwest Wisconsin today. A swath of accumulating snow is expected for a large portion of northeast Minnesota and some of northwest Wisconsin, with snowfall amounts of 4 to 8 inches possible mainly north of a line from Leech Lake east to the Twin Ports and to Ashland, WI, with lighter amounts to the south. The heaviest amounts are expected from Grand Rapids and Bigfork east- northeast to the North Shore. Some amounts exceeding 10 inches along the North Shore are possible. A combination of Winter Storm Warnings and Advisories have been issued for today. For more details, please refer to the winter weather products issued by the Duluth National Weather Service Office. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of accumulating snow is possible from Monday into Tuesday across northeast Minnesota and northwest Wisconsin. In addition to the snowfall expected today, we could see several more inches of new snow with this particular system. In addition, a wintry mix of freezing rain and snow is possible over portions of northwest Wisconsin. Stay tuned for future updates and possible advisories regarding the Monday into Tuesday system. .SPOTTER INFORMATION STATEMENT... Snow spotters are requested to report their snowfall measurements today and tonight to the National Weather Service. JTS/DAP More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
Heavy snowfall of 10.0 reported in Cass Lake.
Observer in Ely reported measured snowfall of 9.6.
Observer reported snowfall of 10.0 inches in the town of Marcell.
Heavy snow of 8.0 measured 12 miles north of Grand Rapids.
Measured snowfall of 8.5 reported 4 miles west-southwest of Sawbill Landing.
Heavy snowfall of 8.0 measured in McKinley.
Heavy snowfall of 8.6 reported 7 miles northwest of Two Harbors.
Heavy snowfall measured 10.3 two miles west-southwest of Lutsen.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 740976, 740971, 740972, 740977, 740970, 740973, 740974, 740975.